Texas, 2008

Damaging Wind in Texas, August 23, 2008

August 23, 2008 · NWS FWD · 1 event in 1 county or zone

One report of severe weather was received as lift increased across north Texas in advance of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

One report of severe weather was received as lift increased across north Texas in advance of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 4:41 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 23, 4:41 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
541 PM CDT SAT AUG 23 2008

.AVIATION...
SW MVG OUTFLOW BNDY NOW ALONG A KGLE-KTKI-KTRL LINE...MVG TWD ARPTS.
AGREE WITH CWSU DISC THAT TSRA JUST NE OF KDTO MAY JUST GRAZE KDFW TO
THE NW AND MAKE AIM ON KAFW DIRECTLY IF IT HOLDS TOGETHER. WILL MAKE
LAST MINUTE DECISION ON ANY BRIEF TEMPO GROUPS FIRST 1-2 HRS ON 00Z
ISSUANCE...AS SEVERAL TOWERS NOTED ALONG BOUNDARY AND TSRA COULD FILL
IN BETWEEN TSRA NR KDTO AND NEAR KHQZ/KTRL. ALSO...BRIEF AWW MAY BE
NEED THRU 0030Z OR SO IF THIS OCCURS.

OTRW...LGT E/ESE WNDS WILL GO N/NELY 7-10 KTS BEHIND SW MVG OUTFLOW
BOUNDARY BY 00Z-01Z AT MOST DFW ARPTS. SOME VFR CIGS THRU AT LEAST 06Z.
KACT MAY HAVE VCSH MNTN THRU 02Z/OR SS. OTRW...SUN TO BE QUIETER...AS
SUBSIDENCE ZONE BETWEEN WEAK SHEAR AXIS DRIFTING WWD ACROSS N TX AND
AHD OF T.S FAY...ALONG WITH DRIER LOW LVLS HELPS STABLIZE REGION MORESO
THAN TODAY.

/05

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT AUG 23 2008/
BROAD CIRCULATION AROUND FAY WILL BRING A SHORTWAVE THROUGH THE
REGION THIS EVENING. CONVECTION CONTINUES TO DEVELOP ALONG THIS
SHORTWAVE AXIS ACROSS NORTHEAST TEXAS AND WILL PUSH SOUTHWEST
THROUGH NORTH TEXAS. THERE WILL BE A VERY LOW RISK FOR DAMAGING
WIND AND LOCALIZED FLOODING WITH THESE STORMS BEFORE CONVECTION
DISSIPATES WITH LOSS OF HEATING THIS EVENING. WILL SHOW SOME LOW
POPS BEFORE 9 PM IN THE NEW ZONES OVER MUCH OF NORTH TEXAS.

SUBSIDENCE BEHIND THE SHORTWAVE AND DRY ADVECTION WITH NORTHEAST
LOW LEVEL FLOW TOMORROW WILL PUSH BEST CHANCES OF CONVECTION
SOUTHWEST OF NORTH TEXAS TOMORROW. WILL CARRY JUST A SLIGHT CHANCE
OF RAIN IN THE SOUTHERN ZONES. OTHERWISE...THE COMBINATION OF
DRIER AIR AND THE REPLACEMENT OF A LINGERING SHEAR AXIS WITH
SUBTROPICAL RIDGING...SPELLS THE END FOR ANY DECENT CHANCE OF
RAIN THROUGH THE WEEK. WILL CARRY A SLIGHT CHANCE OF RAIN IN THE
SOUTHEAST LATE IN THE WEEK WHERE AFTERNOON AIRMASS SHOWERS WILL BE
POSSIBLE IN REGION OF HIGHER MOISTURE. HIGH TEMPERATURES WILL
REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE NEXT WEEK...BUT
MAX HEAT INDEX VALUES WILL FALL AS DRIER DEWPOINTS INFILTRATE THE
REGION. YESTERDAYS MODELS HAD A STRONG TROUGH OVER THE PLAINS AND
A COLD FRONT MOVING INTO THE REGION LATE IN THE WEEK. NO SUCH
EVIDENCE OF THAT TODAY...SO HAVE CONTINUED WITH NEAR NORMAL TEMPS
AND LITTLE CHANCE OF RAIN. LOOKS LIKE WE WILL HAVE TO WAIT AT
LEAST A COUPLE MORE WEEKS BEFORE WE GET A TASTE OF FALL.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  97  75  97  74 /  20  10  10  10   5
WACO, TX              72  96  72  96  71 /  20  10  10  10  10
PARIS, TX             70  94  71  93  69 /  10  10  10  10   5
DENTON, TX            71  97  72  97  70 /  20  10  10  10   5
MCKINNEY, TX          70  95  72  95  69 /  20  10  10  10   5
DALLAS, TX            74  95  75  96  74 /  20  10  10  10   5
TERRELL, TX           72  95  72  95  71 /  20  10  10  10   5
CORSICANA, TX         72  95  72  96  71 /  20  10  10  10   5
TEMPLE, TX            72  95  72  96  72 /  20  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/92
Hazardous weather outlook, Aug 23, 3:17 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
417 PM CDT SAT AUG 23 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
417 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS MAINLY EAST OF A LINE FROM BOWIE
TO MINERAL WELLS TO EASTLAND...THROUGH EARLY EVENING. A FEW STRONG
STORMS CONTAINING PEA HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
BE POSSIBLE THROUGH SUNSET...AT WHICH TIME OVERALL DISSIPATION OF
STORMS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SOUTH OF A
HAMILTON TO MARLIN TO CENTERVILLE LINE ON SUNDAY. THERE IS ANOTHER
SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SOUTH OF A CANTON TO WACO
TO LAMPASAS LINE ON THURSDAY AND FRIDAY. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

85/NH

In the hours before

Special weather statement, Aug 23, 1:52 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
252 PM CDT SAT AUG 23 2008

TXZ095-232015-
LAMAR TX-
252 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LAMAR COUNTY

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF PARIS...MOVING SOUTH AT 9 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM AND PARIS.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3354 9557 3380 9565 3387 9545 3363 9530
TIME...MOT...LOC 1952Z 339DEG 8KT 3375 9551

85/NH
Special weather statement, Aug 23, 2:54 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT SAT AUG 23 2008

TXZ105>107-232130-
DELTA TX-HUNT TX-HOPKINS TX-
354 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HUNT COUNTY
  WESTERN DELTA COUNTY
  NORTHWESTERN HOPKINS COUNTY

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF COMMERCE...MOVING SOUTH AT
13 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMMERCE...COOPER...SULPHUR
SPRINGS...COOPER LAKE PARK DOCTORS CREEK AND COOPER LAKE PARK SOUTH
SULPHUR.

VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3312 9560 3326 9606 3341 9589 3341 9586
      3344 9586 3345 9585 3347 9578 3336 9555
TIME...MOT...LOC 2054Z 016DEG 11KT 3337 9576

25
Special weather statement, Aug 23, 3:30 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CDT SAT AUG 23 2008

TXZ107-232200-
HOPKINS TX-
430 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HOPKINS COUNTY

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF SULPHUR SPRINGS...MOVING SOUTH AT
24 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMO AND SULPHUR SPRINGS.

VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3297 9530 3297 9563 3320 9565 3324 9531
TIME...MOT...LOC 2131Z 354DEG 20KT 3311 9545

25
Special weather statement, Aug 23, 5:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT SAT AUG 23 2008

TXZ135-148-232345-
HENDERSON TX-ANDERSON TX-
615 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ANDERSON COUNTY
  EASTERN HENDERSON COUNTY

NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS WITH
STRONG OUTFLOW WINDS...MOVING SOUTH AT 36 MPH. AT 615 PM CDT...THE
LEADING EDGE OF THE OUTFLOW STRETCHED FROM 5 MILES SOUTHEAST OF
ATHENS TO 16 MILES NORTHWEST OF JACKSONVILLE.

CITIES IN THE PATH OF THESE STORMS INCLUDE BERRYVILLE...COFFEE
CITY...AND FRANKSTON.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3181 9540 3187 9594 3233 9589 3225 9547
      3218 9546 3215 9547 3209 9542 3205 9542
      3201 9542 3199 9544 3195 9544 3193 9542
      3185 9544
TIME...MOT...LOC 2315Z 359DEG 32KT 3214 9580 3210 9548

25
Special weather statement, Aug 23, 5:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT SAT AUG 23 2008

TXZ118-119-240030-
TARRANT TX-DALLAS TX-
654 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN DALLAS COUNTY
  EAST CENTRAL TARRANT COUNTY

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF COPPELL...MOVING SOUTHWEST AT 19
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BEDFORD...COPPELL...
EULESS...GRAPEVINE...HURST AND IRVING.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3267 9703 3279 9724 3299 9702 3293 9688
TIME...MOT...LOC 2354Z 040DEG 16KT 3289 9703

85/NH
Special weather statement, Aug 23, 6:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT SAT AUG 23 2008

TXZ118-240045-
TARRANT TX-
715 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN TARRANT COUNTY

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER EULESS...MOVING SOUTHWEST AT 14 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

ANOTHER STRONG STORM IS LOCATED 5 MILES NORTH OF KENNEDALE AND MAY
PRODUCE WINDS IN EXCESS OF 40 MPH. THIS STORM IS ALSO MOVING TO THE
SOUTHWEST AT 14 MPH.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

CITIES IN THE PATH OF THIS STORM INCLUDE ARLINGTON...BEDFORD...
COLLEYVILLE...DALWORTHINGTON GARDENS...EULESS...FORT WORTH...
GRAPEVINE...HALTOM CITY...HURST...KENNEDALE...NORTH RICHLAND HILLS...
PANTEGO AND RICHLAND HILLS.

LAT...LON 3292 9703 3291 9703 3274 9703 3259 9713
      3275 9737 3297 9712
TIME...MOT...LOC 0015Z 047DEG 12KT 3285 9710

85/NH

The radar

The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
August 23, 6:15 PM CST
Where
Tarrant County, 0.96 mi SSE of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.838, -97.121

Major roof damage occurred to a theater near the intersection of Highways 121 and 183.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131847.